Transient Neurologic Symptoms

Which of the following is a known risk factor for transient neurologic symptoms after a spinal anesthetic?

A. Lithotomy position
B. Dose of local anesthetic
C. Paresthesia during placement
D. Hypotension

Show Answer

Correct answer: A

Explanation:

Transient neurologic symptoms (TNS), also known as transient radicular irritation, can occur following a spinal anesthetic. It presents as pain and/or dysesthesia in the buttocks and legs after spinal anesthesia. Known risk factors including spinal lidocaine (though less frequent, tetracaine or bupivacaine can also cause TNS as well), lithotomy position, and outpatient status. Variables not shown to increase the risk of TNS include the following: dose of local anesthetic, addition of epinephrine to local anesthetic, presence of dextrose, paresthesia, hypotension, and presence of blood-tinged cerebrospinal fluid.

Hide Answer

References:
Hampl KF, Heinzmann-Wiedmer S, Luginbuehl I, et al. Transient neurologic symptoms after spinal anesthesia: A lower incidence with prilocaine and bupivacaine than with lidocaine. Anesthesiology. 1998;88:629.

Barash PG, Cullen BF, Stoelting RK, Cahalan M, Stock MC: Clinical Anesthesia. 6th ed. Philadelphia, PA: Lippincott Williams & Wilkins, 2013.